New Mexico, 2023

Damaging Wind in New Mexico, September 17, 2023

September 17, 2023 · NWS EPZ · 1 event in 1 county or zone

A weak surface trough west of the Continental Divide helped to trigger a few thunderstorms across Hidalgo county. One storm became severe with outflow winds over 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak surface trough west of the Continental Divide helped to trigger a few thunderstorms across Hidalgo county. One storm became severe with outflow winds over 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 17, 1:28 PM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Sep 17, 1:28 PM MST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
228 PM MDT Sun Sep 17 2023

...New SYNOPSIS, DISCUSSION, FIRE WEATHER...

.SYNOPSIS...
Issued at 108 PM MDT Sun Sep 17 2023

A few isolated to scattered showers and thunderstorms across the
Borderland this afternoon will diminish overnight. Conditions
will become mostly quiet on Monday with a few isolated
thunderstorms mainly in the mountains. The next best chance for
active weather areawide will be on Thursday with the winds
becoming breezy toward the end of the week. The temperatures will
warm to above the normal throughout the week for most of the
area.

&&

.DISCUSSION...
Issued at 108 PM MDT Sun Sep 17 2023

Currently, the skies are partly cloudy with a few isolated
showers and thunderstorms mainly across the mountains and the
Bootheel area. For tonight, any remaining showers and
thunderstorms should end by around midnight. The skies will be
mostly clear with the winds near the surface below 15 mph and
variable in direction. With that said, the low temperatures on
Sunday morning will be above the normal for this time of the year.
For Monday, drier air will begin to move in from the west. This
will limit the amount of showers and thunderstorm development
across the area. Any storms that do develop will be confined to
mainly the mountain areas. The environment will be similar to that
of this weekend; thus, one or two of these storms will be strong
to maybe even severe in nature. Also, these storms will be
isolated, so not expecting a lot of active weather as we may see
with today's event. With mostly dry conditions and a quasi-ridge
aloft, the high temperatures will be a few degrees warmer than
what they will be this afternoon.

For the rest of the period, mostly quiet weather is expected
except for on Thursday. Tuesday and Wednesday will be storm-free
as much drier air moves in with a shortwave trough across the
Pacific Southwest and a ridge centered across northeastern Mexico.
With dry conditions in store, the temperatures will be above the
average on both days for much of the area. Overnight Wednesday,
the shortwave trough across the Pacific Southwest will merge with
a trough of low pressure across the Pacific Northwest while the
ridge of high pressure shifts southeast of our area. With these
two systems in place, moisture will be advected from the south
into our area bringing a chance for showers and thunderstorms by
early Thursday morning that will last throughout the day and the
night as the low pressure trough rotates across the western part
of the country. As of now, the precipitation will start along and
west of the Continental Divide then spread through the entire area
by midday Thursday. By the latter half of the week, the winds may
become breezy especially on Friday as a lee cyclone develops
across eastern Colorado and the low pressure trough passes to the
far north of our area. Otherwise, the weather conditions for the
rest of the forecast period will be quiet with temperatures
continuing to be above the normal for most of the area except
across the Gila Region and some areas west of the Continental
Divide.

&&

.AVIATION...
(18Z TAFS)
Issued at 1125 AM MDT Sun Sep 17 2023

VFR conditions are expected through the period across all of the
TAF sites with CIG FEW070-BKN250. There will be periods of some
SKC later in the period. The winds will be generally light with
some gustiness of up to 20 kts off and on early in the period
mainly across KDMN. However, gusty winds could occur across the
rest of the sites until the sun sets. There will be SH and TS
across Borderland this afternoon and evening. Not mentioned in the
TAFS, but will amend should any SH or TS develop or move near or
over any of the terminals. There will be no reduction in the VSBY
across the runways.

&&

.FIRE WEATHER...
Issued at 108 PM MDT Sun Sep 17 2023

Some moisture will be in place this afternoon and evening that
will aide in the development of a few showers and thunderstorms.
Showers and thunderstorms may continue at least until midnight. Tonight
recovery will be good to excellent. For Monday, drier air will
begin to move in decreasing the storm chances across the area. Any
storms that do develop will be confined to the mountains. The
20ft winds will be light and the temperatures above the normal for
most lowland areas and vice versa in mountains. Monday overnight
recovery will be fair to excellent. For Tuesday, more dry air will
be in place with no storm chances in sight on that day. The 20ft
winds will be mostly light and the temperatures above the
average. Tuesday night recovery will be fair to good. For the rest
of the period, mostly dry conditions are expected except on
Thursday where there is a chance for showers and thunderstorms
lasting through overnight hours. The winds will be light on
Wednesday, but will become breezy toward the end of the week and
the temperatures on the warm side across across much of the zones.
With that being said, there will be no fire weather concerns on
Monday, but elevated conditions for a couple zones on Tuesday.

The min RHs on Monday will be between 18 and 26% in the lowlands
and between 30 and 50% in the mountains. The min RHs on Tuesday
will be below 20% in the lowlands and between 20 and 30% in the
mountains. The ventilation rates will be poor to very good on
Monday then good to excellent on Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  68  93  68  95 /  10  10  10   0
Sierra Blanca            59  84  61  89 /  10  20  20   0
Las Cruces               63  89  62  92 /  20  10  10   0
Alamogordo               60  86  62  91 /  10  10  10   0
Cloudcroft               45  65  47  67 /  10  30  10  10
Truth or Consequences    61  85  60  89 /  20  30  10   0
Silver City              57  81  56  81 /  20  20   0   0
Deming                   62  90  59  92 /  30  10   0   0
Lordsburg                61  89  59  89 /  20  10   0   0
West El Paso Metro       68  91  68  94 /  20  10  10   0
Dell City                60  89  62  94 /  10  10  10   0
Fort Hancock             63  92  65  95 /  10  20  20   0
Loma Linda               60  84  63  87 /  10  10  10   0
Fabens                   65  91  66  94 /  10  10  10   0
Santa Teresa             63  89  63  92 /  20  10  10   0
White Sands HQ           65  89  67  92 /  20  10  10   0
Jornada Range            61  88  61  91 /  20  10  10   0
Hatch                    61  90  60  92 /  20  20  10   0
Columbus                 63  90  63  92 /  30  10   0   0
Orogrande                61  86  62  91 /  10  10  10   0
Mayhill                  49  76  52  79 /  10  30  10  10
Mescalero                48  75  50  78 /  10  30  10  10
Timberon                 47  73  50  76 /  10  30  10  10
Winston                  52  76  50  81 /  30  40   0   0
Hillsboro                58  86  57  89 /  20  30  10   0
Spaceport                60  86  58  90 /  20  30  10   0
Lake Roberts             50  79  49  80 /  30  30   0   0
Hurley                   58  86  57  87 /  20  20   0   0
Cliff                    53  89  50  89 /  10  10   0   0
Mule Creek               57  84  55  83 /  10  10   0   0
Faywood                  60  85  58  87 /  20  20   0   0
Animas                   59  90  58  90 /  20  10   0   0
Hachita                  59  89  58  89 /  30  10   0   0
Antelope Wells           59  90  59  90 /  40  10   0   0
Cloverdale               59  86  58  85 /  10  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...36-Texeira
Hazardous weather outlook, Sep 17, 10:07 AM MST, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1107 AM MDT Sun Sep 17 2023

NMZ401>417-TXZ418>424-181715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1107 AM MDT Sun Sep 17 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible this
afternoon and evening. Locally heavy rainfall and a strong to
severe storm or two will be the main concern.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance for a thunderstorm on Monday and then
again Wednesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Sep 17, 2:23 PM MST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
323 PM MDT Sun Sep 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Hail             8 W Winston             33.35N 107.65W
09/17/2023  E2.00 inch       Sierra             NM   Public

            Winston General Store reported large hail.
            Customers had broken windshield and dented
            truck.

&&

ED
Special weather statement, Sep 17, 3:34 PM MST, 11 minutes before
Special Weather Statement
National Weather Service El Paso TX
434 PM MDT Sun Sep 17 2023

NMZ408-409-172300-
Eastern Black Range Foothills NM-Sierra County Lakes NM-
434 PM MDT Sun Sep 17 2023

...A strong thunderstorm will impact portions of north central Sierra
County through 500 PM MDT...

At 433 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cuchillo, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail. This storm
         had a history of producing large hail, but is weakening.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cuchillo, City of Elephant Butte, and Alamosa Canyon.

This includes Interstate 25 in New Mexico between mile markers 78 and
91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3322 10747 3333 10749 3339 10723 3317 10723
TIME...MOT...LOC 2233Z 284DEG 12KT 3327 10739

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BIRD
Special weather statement, Sep 17, 3:37 PM MST, 8 minutes before
Special Weather Statement
National Weather Service El Paso TX
437 PM MDT Sun Sep 17 2023

NMZ401-402-172300-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
437 PM MDT Sun Sep 17 2023

...A strong thunderstorm will impact portions of north central Grant
County through 500 PM MDT...

At 436 PM MDT, Doppler radar was tracking a strong thunderstorm over
Gila, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cliff, Riverside, Gila, and Bill Evans Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3290 10868 3304 10860 3293 10845 3283 10859
TIME...MOT...LOC 2236Z 212DEG 7KT 3295 10857

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BIRD

The radar

The Tucson radar (KEMX), 178 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hidalgo

When
September 17, 3:45 PM MST
Where
Hidalgo County, 0.71 mi WNW of Gary
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
32.325, -108.811

A Mesonet station on the Lordsburg Playa near mile marker 13 recorded a peak wind gust of 64 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142116.